Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 190, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 3, 2012, 8:20 PM CDT for Lincoln County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2012, 8:20 PM CDT (01:20 UTC)
- Expired
- Aug 3, 2012, 8:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Lincoln County, MN
The radar
The Sioux Falls radar (KFSD), 105 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 7:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 496 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
260 WUUS53 KFSD 040120 SVRFSD MNC081-040145- /O.NEW.KFSD.SV.W.0190.120804T0120Z-120804T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 820 PM CDT FRI AUG 3 2012 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN SOUTHWEST MINNESOTA... * UNTIL 845 PM CDT * AT 820 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR HENDRICKS...OR 19 MILES NORTHEAST OF BROOKINGS...AND MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE BENTON AROUND 825 PM CDT... IVANHOE AROUND 830 PM CDT... ARCO AND TYLER AROUND 835 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4463 9609 4423 9609 4421 9645 4462 9645 TIME...MOT...LOC 0120Z 263DEG 42KT 4448 9644 WIND...HAIL 70MPH <1.00IN $$ WEISSER
1 follow-up statement
180 WWUS53 KFSD 040140 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 840 PM CDT FRI AUG 3 2012 MNC081-040151- /O.EXP.KFSD.SV.W.0190.000000T0000Z-120804T0145Z/ LINCOLN MN- 840 PM CDT FRI AUG 3 2012 ...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN COUNTY WILL EXPIRE AT 845 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4463 9609 4423 9609 4421 9645 4462 9645 TIME...MOT...LOC 0141Z 263DEG 42KT 4451 9610 $$ HANKO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:00 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Aug 3, 3:00 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT FRI AUG 3 2012 .DISCUSSION.../ISSUED AT 300 PM CDT/ CURRENT THINKING ON THUNDERSTORM EVOLUTION LATE THIS AFTERNOON AND NIGHT HAS NOT REALLY CHANGED MUCH. AIRMASS IS HEATING OUT AHEAD OF COLD FRONT AS NOTED BY AGITATED CU DEVELOPING OVER CENTRAL SD. ONE LACKING FEATURE IS DEEP LOW LEVEL MOISTURE FOR THIS TIME OF YEAR BUT STILL NOT TO BAD WHICH IS HELPING TO PRODUCE 0-3KM CAPES NEAR 2000 ACROSS CENTRAL SD. TORNADO THREAT NOT ALL THAT HIGH DUE TO FAIRLY HIGH LCL. SO AM EXPECTING INITIAL DISCRETE STORMS TO FORM WEST OF THE JAMES RIVER TOWARDS 21Z OR 22Z AND THEN SPREAD EAST AND FORM A SCATTERED TO BROKEN LINEAR LINE AS THEY REACH I29 AROUND 01Z OR 02Z. INITIAL STORMS WILL HAVE THE POTENTIAL FOR LARGE HAIL AND THEN EVOLVE MORE INTO A WIND EVENT WITH DECREASING HAIL THREAT LATER IN THE EVENING. FEEL BEST THREAT FOR THE MOST WIDESPREAD ACTIVITY TO BE NORTH OF I90 BUT SHOULD SEE MORE DEVELOPMENT LATER IN THE NIGHT AS FRONT SAGS INTO NORTHWEST IOWA WHILE H85 FLOW REMAINS OUT OF THE SOUTH ACROSS SOUTHEAST CWA. SO THIS SHOULD AID IN REDEVELOPMENT NORTH OF FRONT LATER TONIGHT AND PERSIST INTO SATURDAY MORNING ACROSS SOUTHEAST CWA. SO NORTHWEST IOWA MAY SEE ITS BEST CHANCE OF RAIN AFTER MIDNIGHT TONIGHT AS OPPOSED TO NORTHERN CWA SEEING BEST CHANCE BEFORE 06Z. ON SATURDAY...THREAT OF SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS SOUTHEAST CWA IN THE MORNING AND THEN EXIT CWA AS TROF AXIS SHIFTS EAST OF CWA. GUSTY NORTHWEST WINDS WILL DEVELOP OVER WESTERN CWA BY AFTERNOON WITH MUCH COOLER TEMPERATURES ACROSS CWA BEHIND FRONT. HIGH TEMPERATURES WILL ACTUALLY BE A FEW DEGREES BELOW NORMAL WHICH HAS BEEN QUITE RARE THIS SUMMER. SATURDAY NIGHT WILL SEE CLEARING SKIES AND DECREASING WINDS WITH SOME OF THE COOLEST MORNING LOWS IN AWHILE. EXPECTING LOWS MAINLY IN THE LOWER TO MIDDLE 50S ON SUNDAY MORNING. BECAUSE OF THE LIGHT WINDS LEANED CLOSEST TO THE CONSMOS OUTPUT. A COUPLE OF UPPER 40S FROM THE MIDDLE TO UPPER JAMES VALLEY TOWARDS BROOKINGS NOT OUT OF THE QUESTION. SUNDAY LOOKING QUIET AND PLEASANT WITH LIGHT WINDS...CLEAR SKIES AND FAIRLY LOW HUMIDITY VALUES. HIGH PRESSURE WILL DRIFT EAST THROUGH THE DAY...WITH NORTHWEST WINDS BECOMING LIGHT IN SW MN AND NW IA WHILE LIGHT WINDS TURN GRADUALLY TO THE SOUTHEAST OVER SE SD. DID RAISE HIGHS JUST A BIT WITH DRY GROUND AND THE POTENTIAL FOR A LITTLE SUPER ADIABATIC SURFACE WARMING WITH LIGHT WINDS AND A LOT OF SUNSHINE. MONDAY INTO MONDAY NIGHT LOOKING A LITTLE WARMER AS A BOUNDARY WORKS SOUTH INTO THE AREA. DID ADD A SMALL CHANCE FOR THUNDERSTORMS ON MONDAY NIGHT AS THE BOUNDARY WORKS THROUGH BUT WITH THE MAIN UPPER LEVEL SUPPORT OFF TO THE NORTH AND EAST COVERAGE WILL LIKELY NOT BE TOO HIGH. IN THE LATTER PERIODS(TUE/FRI)...A SLIGHT SHIFT IN THE OVERALL PATTERN WITH THE STRONG UPPER LEVEL RIDGE EXPECTED TO SET UP OVER THE ROCKIES VS. THE CENTRAL UNITED STATES AS HAS BEEN THE CASE FOR THE LAST COUPLE OF MONTHS. WHAT THIS MEANS IS STILL THE POTENTIAL FOR SOME PRETTY WARM DAYS...BUT A BETTER CHANCE FOR THE OCCASIONAL COOL FRONT AND SPOTTY CHANCES FOR SHOWERS AND THUNDERSTORMS. SLIGHTLY COOLER AIR IN PLACE ON TUESDAY SHOULD ALLOW FOR TEMPERATURES NEAR OR A LITTLE BELOW NORMAL. AFTER THIS THE UPPER LEVEL RIDGE BUILDS OVER THE ROCKIES WHICH IN TURN STRENGTHENS THE NORTHWEST FLOW OVER THE NORTHERN PLAINS...LEAVING A LOT OF WIGGLE ROOM FOR TEMPERATURE POTENTIAL WITH CHANCES FOR BACKDOOR FRONTS AND DECENT HEATING AHEAD OF ANY OF THESE FRONTS. && .AVIATION.../FOR THE 18Z TAF ISSUANCE/ ISOLATED HIGH BASED THUNDERSTORMS WILL PERSIST INTO EARLY AFTERNOON ACROSS SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA ALONG AN ELEVATED BOUNDARY. THUNDERSTORM DEVELOPMENT WILL SHIFT TO AREAS WEST OF THE JAMES RIVER AFTER 22Z. AS THE STORMS DEVELOP THEY WILL FORM INTO A LINE AND SPREAD EAST REACHING I29 AROUND 01Z AND THEN CONTINUE EAST OVERNIGHT...WITH REDEVELOPMENT EXPECTED BEHIND THE FRONT AFTER 05Z AND PERSIST THROUGH MID MORNING SATURDAY MAINLY SOUTH OF I90. THE MAIN THREAT FOR LARGE HAIL WILL BE WEST OF I29 LATE THIS AFTERNOON AND EARLY EVENING WITH STORMS TRANSITIONING INTO STRONG WINDS WITH GUSTS TO 60 KNOTS POSSIBLE. THE SEVERE THREAT SHOULD WANE BY 05Z. OCCASIONAL MVFR CEILINGS AND VISIBILITIES WITH THE STORMS. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Aug 3, 10:05 AM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1005 AM CDT FRI AUG 03 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1005 AM CDT FRI AUG 03 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. INITIATION SHOULD BE ALONG OR WEST OF THE JAMES RIVER AROUND 4 TO 6 PM. THESE INITIAL STORMS WILL HAVE THE POTENTIAL OF PRODUCING UP TO GOLF BALL SIZE HAIL AND WINDS OF 60 MPH. STORMS ARE THEN EXPECTED TO FORM INTO MORE OF A LINE AND PUSH EAST. THE BEST THREAT IN THE MARSHALL...BROOKINGS...SIOUX FALLS AND YANKTON AREAS IS BETWEEN 6 AND 9 PM...WITH UP TO QUARTER SIZE HAIL AND 70 MPH WINDS POSSIBLE. FURTHER SOUTH AND EAST...THE MAIN THREAT IS AFTER 9 PM...WITH WINDS UP TO 60 MPH POSSIBLE. SHOWERS AND THUNDERSTORMS WILL CONTINUE BEHIND THE FRONT AFTER MIDNIGHT...ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED WITH THIS LATER ACTIVITY. EXCESSIVE TEMPERATURES... HEAT INDICES ARE LIKELY TO APPROACH 100 DEGREES THIS AFTERNOON ALONG AND SOUTHWEST OF A SIOUX CITY TO WESSINGTON SPRINGS LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER BEHIND THE COLD FRONT ON SATURDAY MORNING...ALTHOUGH SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE WEST OF INTERSTATE 29 AFTER 5 PM AND EAST OF INTERSTATE 29 AFTER 8 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 3, 7:22 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
722 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL HURON 44.36N 98.22W
08/03/2012 M1.25 INCH BEADLE SD TRAINED SPOTTER
SMALL 1 TO 2 INCH TREE BRANCHES DOWN
&&
KWEISSERLocal storm report, Aug 3, 7:35 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
735 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND GST 3 N MITCHELL 43.77N 98.04W
08/03/2012 M79 MPH DAVISON SD ASOS
&&
JCHAPMANLocal storm report, Aug 3, 7:50 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST SSW OLDHAM 44.22N 97.31W
08/03/2012 M55 MPH KINGSBURY SD TRAINED SPOTTER
&&
JCHAPMANLocal storm report, Aug 3, 8:07 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
807 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 2 W MADISON 44.01N 97.15W
08/03/2012 M59 MPH LAKE SD TRAINED SPOTTER
&&
JCHAPMANLocal storm report, Aug 3, 8:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
815 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM TSTM WND GST 1 ENE MADISON 44.02N 97.09W
08/03/2012 M78 MPH LAKE SD AWOS
&&
JCHAPMANLocal storm report, Aug 3, 8:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
817 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND DMG MITCHELL 43.73N 98.03W
08/03/2012 DAVISON SD TRAINED SPOTTER
30 VEHICLES ON NORTH SIDE OF TOWN HAD WINDOWS BUSTED OUT
BY HIGH WINDS.
&&
JSHEEHANThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:23 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Pipestone, Rock | 52 min |
| Aug 3, 10:43 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.